Hello, my name is Robin and I am 69 years old. I was diagnosed with PMR last month. It was quite by accident. I had been suffering with all the symptoms of PMR for the past couple of years, but thought it was just my age creeping up on me. I had an upper respiratory infection that would not go away, so I went to my GP. She gave me a cortisone shot and 5 days of Prednisone to treat it. I could not believe the difference in two days time! I returned to her for a follow-up and told her that knowing the difference in how I felt...I could not go back to the way I was feeling before. She ran tests and referred me to a Rhematologist, who made the diagnosis. She prescribed 15 mg at first, but my CRP was elevated from the earlier test, so she changed the Rx to 20 mg. I know it is a long road ahead, but I am so thankful to "have my life back". No more pain and debilitating fatigue! My family is amazed at the difference in my. I am able to go to the gym once again....hopefully that will aid in protecting my bones from the prednisone. I am happy to have found this website and look forward to gaining knowledge about PMR.
Recently diagnosed with PMR: Hello, my name is... - PMRGCAuk
Hello Robin and welcome to the site, I am glad you’ve found us. Dorset Lady will be along with her welcome pack when she spots you. Just a word of warning. I know you feel great right now but you have a serious systemic illness, the Prednisalone is dealing with the inflammation thereby relieving your pain and stiffness. It is, in a sense, your painkiller, it is masking your symptoms. You still need to pace your activities and rest a lot, otherwise you suffer for it. Take great care.
Bring your questions to us, there is plenty of experience on here. It is a good place to rant, share or just have a laugh.
I hope to goodness “ old age” does not feel like this!!!
Thank you for the welcome. I understand what you are saying about systemic illness....my Mom battled Lupus for many years before her passing. Some days were great, and then it could turn on a dime and she would be gravely ill.
It is such a relief to be connected with others who are afflicted with PMR, which I had never heard of before my diagnosis. I look forward to learning all I can about this condition.
I agree with you about the "old age" comment....thank God I now feel as if I want to continue on in my aging process. I had doubts when I was struggling to get through each day.
Welcome Robin 0449. I hope you continue to improve with ease. I am about 2 years plus the undiagnosed time with this disease. Be sure to reduce only 10 % at a time.
Hi Robin.. welcome. There are amazing people on this site with great knowledge that pertains to the real world of PMR .. to help you along the way. not a virtual world. I am newly diagnosed to PMR. I am 64 and have been a very active nurse. I must admit even though I am a nurse I was not prepared for the prednisone timeframe based on symptoms and the taper routine that is recommended monthly. Please know that it is not a race and you will pay for it if you rush it. I was having a good day a few days ago...I am on 10 mg.. that's where my MD started me.. so stupidly I exercised a little to much.. I am very used to exercise. However not on prednisone and the new PMR. For the next 2, days I was very ..very ... uncomfortable and I was mad at myself. I am still,learning. Especially from others. Best of luck , take it easy.
As Jane has mentioned me in dispatches, like the bad penny here I am! I wrote this a little while ago, following my experience with GCA hopefully to give new patients a guide in simple terms about what they might expect.
Hope it helps, but I’msure you’ll have more questions as you go along -
I replied to your post earlier, but I am not seeing it now? Thank you for sharing your words of wisdom, on a disease that I know very little about. I look forward to interacting with those who share my plight.
You answered the link I gave you, I did read it
My answer as follows -
That’s because you’ve suddenly got all this excess cortisol stampeding around your body not knowing what to do! Normally our body would produce the equivilent of 7-8mg approx. It’s a bit like letting the kids eat cake, sweets and drink fizzy pop at once! Mayhem!
Your body will acclimatise to it though.....you may lose some of the energy but make sure the pain’s controlled!
Hi robin. Listen to your body when exercising - being on pred with the accompanying feeling of being normal - causes me to pop muscles in the core area which can be excruciating and then I can't do anything for a while - so be gentle! 🏋
Thank you for the advice. I do the weight circuit for upper and lower body at the gym, as well as warm up on the stationery bike and cool down on the treadmill. I have been very careful to not "push myself". I know that it is important to exercise and do not want to over do.
Welcome to the forum, Robin - if the number after your name refers to date of birth then you have/had an April birthday, PMR not the most desired gift! Your GP sounds on the ball, that's a big plus for a start, and there is a wealth of knowledge and empathy on this site which cheers and informs us in tough times and we do have laughs along the way. It can be confusing at first, so much info to process, but just keep reading, and posting any questions you have, there is always someone who will respond.
Yes, on the April birthday. I am just so relieved to have a diagnosis! I had been in such a despondent state the last couple of years, thinking that I had to go through life in pain and fatigue. I understand that I have a serious condition, but knowing the symptoms are treatable is life changing for me.
Hi Robin0449, Sorry you find yourself a part of this group, but you are in the right place, for sure!
I have both PMR&GCA so my story is different, but please don't be discouraged if your new found zest for life gets dampened by fatigue, and pain.... it happens.
Please do what all the experts told me to do; REST, REST, REST... and when you think you just cant rest anymore, REST!
Best of luck!
Thank you for the advice. It is hard to take it easy, when I have been in a state of immobility for so long. But, I will try to take it easy...I surely do not want to overdo and end up taking a step backwards.
Welcome Robin, you have already heard the main advice you need but just to add, take it easy, continue to pursue your loves but with a more tentative approach, don't want you reporting back with tales of woe!
Thank you for the advice and well wishes. I will take it easy and enjoy my new found energy in moderation.
She can though Telian - we all do. 😫
Sorry took me a while to work out what you meant - of course you can Robin - anytime.
It’s the annoying “ nesting” on here, making your response miles away from the question or remark. It can also make it look as if you’ve repeated someone else’s advice immediately, when you haven’t even seen it. Annoying!
Welcome Robin,l cannot add to all the previous posts,as has been said,this illness is masked by the medication,as you taper down the dose you will hopefully reach a point that you feel you are comfortable with. It is important to pace yourself and not overdo things,l felt so much better on my first high dose and had so much energy,that sadly has slowly gone down to a reasonable level but l do get very tired if l try to do too much.l wish you all the best and may l say you have a lovely smile and keeping happy and positive will help you a great deal as you cope with PMR.
Thank you for the welcome and good advice. The smile is something I have not used in a while....but find myself in a constant grin now that I feel so well. I agree that keeping happy and positive is important....along with a general good attitude!
Hi Robin, am so glad you feel so much better. I’ve had 3 days of 20mg now and the transformation is amazing. What is CRP?
CRP = C- reactive protein. It is a blood test marker for inflammation in the body. CRP is produced in the liver and its level is measured by testing the blood. It tends to rise if you are diagnosed with PMR and then hopefully comes down to normal if you start taking pred. It tends to be used as an ongoing check on how the PMR is going. ESR is another test for inflammation that is sometimes done. I have both done!!
Welcome Robin. I would second all of DorsetLady's advice at the link she provided, including the need to start off with a DEXA scan and the calcium/vitamin D supplements. In addition to that, consider getting an eye exam to get a base reading for the possible development of glaucoma. Lastly, if you have any metabolic syndrome or insulin resistance / diabetes, know that Pred will cause your blood glucose levels to rise. You may need to adjust your diet or meds to compensate until you can taper your Pred dose to a lower level.
Thank you. I will heed your good advice. I am currently taking Vitamin D and Calcium. My Dr. has also prescribed Alendronate Sodium (35 mg)) as a preventative measure.
Drs do all try to get us to go on Biophsphonates to "save our bones", but can I suggest you look at all the evidence for these very strong drugs and consider carefully if you want to take them.?
I have been persuaded twice in the last few years by Rheumys,but was uneasy. When I found out on this great forum that I should have a DEXA scan first to see if I actually needed this drug, I stopped taking it. I have just had my third DEXA scan and am hoping that my bones are still OK.
I know, there are a lot of things to think about!
Thanks for the input Suzy1959....I hate taking meds of any kind. I think it would be wise to make sure it is needed first.
My first dexascan showed normal bine density for my age - and it had barely changed after over 7 years on pred. It isn't inevitable that pred causes osteoporosis and the bisphoshonates should be kept for when they are needed - don;t care what the average GP says.